Alert archive / Mississippi / Flash Flood Warnings in 2024

Flash Flood Warning 67, NWS Jackson, MS

September 15, 2024Jasper County, Jones County, Mississippi

NWS Jackson, MS issued this flash flood warning at Sep 15, 2024, 8:01 PM CDT for Jasper County, Jones County, Mississippi. It was in force for 115 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 15, 2024, 8:01 PM CDT (01:01 UTC)
Expired
Sep 15, 2024, 9:56 PM CDT
In force
115 min
Issued by
NWS Jackson, MS
Area
Storm-based polygon
Flood severity
None

Counties Jasper County, MS, Jones County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 89 km from the middle of the area, began a volume at 01:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 00:00Z, 1.0 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 00:00Z on 2024-09-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 362 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 00:00Z on 2024-09-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
362 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
708 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
38 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

243 
WGUS54 KJAN 160101
FFWJAN
MSC061-067-160400-
/O.NEW.KJAN.FF.W.0067.240916T0101Z-240916T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Jackson MS
801 PM CDT Sun Sep 15 2024

The National Weather Service in Jackson has issued a

* Flash Flood Warning for...
  Southwestern Jasper County in east central Mississippi...
  Central Jones County in southeastern Mississippi...

* Until 1100 PM CDT.

* At 801 PM CDT, Doppler radar indicated heavy rain across the 
  warned area. Between 2 and 5 inches of rain have fallen. The 
  expected rainfall rate is 1 to 3 inches in 1 hour. Additional 
  rainfall amounts of 2 to 3 inches are possible in the warned area. 
  Flash flooding is ongoing or expected to begin shortly.

  HAZARD...Flash flooding caused by heavy rain.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Laurel, Ellisville, Moss, Vernon and Turnerville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 3210 8914 3197 8905 3155 8911 3158 8928
      3181 8922 3205 8925

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...1-3 INCHES IN 1 HOUR

$$

sas20
3 follow-up statements
159 
WGUS74 KJAN 160157
FFSJAN

Flash Flood Statement
National Weather Service Jackson MS
857 PM CDT Sun Sep 15 2024

MSC061-067-160400-
/O.CON.KJAN.FF.W.0067.000000T0000Z-240916T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Jasper MS-Jones MS-
857 PM CDT Sun Sep 15 2024

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 11 PM CDT THIS 
EVENING FOR SOUTHWESTERN JASPER AND CENTRAL JONES COUNTIES...

At 857 PM CDT, Doppler radar indicated heavy rain across the warned 
area. Between 4 and 7 inches of rain have fallen. The expected 
rainfall rate is 1 to 2 inches in 1 hour. Additional rainfall 
amounts of 2 to 3 inches are possible in the warned area. Flash 
flooding is ongoing or expected to begin shortly.

HAZARD...Flash flooding caused by heavy rain.

SOURCE...Radar.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Laurel, Ellisville, Moss, Vernon and Turnerville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 3210 8914 3197 8905 3155 8911 3158 8928
      3181 8922 3205 8925

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...1-2 INCHES IN 1 HOUR

$$

sas20
064 
WGUS74 KJAN 160238
FFSJAN

Flash Flood Statement
National Weather Service Jackson MS
938 PM CDT Sun Sep 15 2024

MSC061-067-160400-
/O.CON.KJAN.FF.W.0067.000000T0000Z-240916T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Jasper MS-Jones MS-
938 PM CDT Sun Sep 15 2024

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 11 PM CDT THIS 
EVENING FOR SOUTHWESTERN JASPER AND NORTH CENTRAL JONES COUNTIES...

At 938 PM CDT, Doppler radar indicated heavy rain across the warned 
area. Between 4 and 7 inches of rain have fallen. The expected 
rainfall rate is 1 to 2 inches in 1 hour. Additional rainfall 
amounts of 1 to 2 inches are possible in the warned area. Flash 
flooding is ongoing or expected to begin shortly.

HAZARD...Flash flooding caused by heavy rain.

SOURCE...Radar.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Laurel, Vernon, Moss and Turnerville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 3204 8924 3204 8913 3177 8908 3176 8922
      3181 8922

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...1-2 INCHES IN 1 HOUR

$$

sas20
467 
WGUS74 KJAN 160256
FFSJAN

Flash Flood Statement
National Weather Service Jackson MS
956 PM CDT Sun Sep 15 2024

MSC061-067-160306-
/O.CAN.KJAN.FF.W.0067.000000T0000Z-240916T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Jasper MS-Jones MS-
956 PM CDT Sun Sep 15 2024

...FLASH FLOOD WARNING IS CANCELLED FOR SOUTHWESTERN JASPER AND 
NORTH CENTRAL JONES COUNTIES...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

&&

LAT...LON 3204 8924 3204 8913 3177 8908 3176 8922
      3181 8922

$$

sas20

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this flash flood warning went out at Sep 15, 7:10 PM CDT, 51 minutes earlier.

Area forecast discussion, Sep 15, 7:10 PM CDT, 51 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Jackson MS
710 PM CDT Sun Sep 15 2024

...New AVIATION...

.DISCUSSION...
Issued at 335 PM CDT Sun Sep 15 2024

Tonight and Monday...Low pressure is still over the region
keeping rain and clouds over the area. The heaviest rains today
have been over northeast Mississippi. A few thunderstorms cannot
be ruled out this evening as this low continues to hang out over
the region. Guidance is still hinting at some fog potential across
the southern portions of the area overnight and have added the
fog into the forecast overnight. We may have to expand it or
possibly issue a Fog Advisory if things pan out. Rain and shower
chances still remain elevated on Monday as this low weakens
Monday. /MJH/

Monday night through Sunday...With the lingering boundary, rain chances
were extended into Tuesday generally south of I-20. Not sure how
fast clouds will thin out on Tuesday, so thinking it will be a few
degrees cooler than models show, but not significant enough to
make any changes. The latest NAM/GFS hold on to the boundary into
Wednesday afternoon/Thursday. Although the boundary will likely be
along the coast a few showers and thunderstorms can't be ruled
out along the hwy 84 corridor. Not confident, so will leave the 10
percent in the forecast, basically going with guidance pops and
temps through the forecast period.

The upper wave of what will be left of Francine by Tuesday should be
much weaker and headed south out of the area. The stalled front will
be the focus for thunderstorm activity. Upper level support didn't
look great, but convergence along the boundary and some general
heating may support some thunderstorms in the afternoon. High
pressure was expected to squeeze in between disturbances around
Thursday and help to push everything out. The end of the week going
into the weekend looks dry. Although winds around the nearby
circulations on all levels were north/northeast, the airmass
building in from Mexico should bring some hot and dry air into the
region. Guidance has above normal high temperatures, where the
GFS 850mb model temps stay around 16-18 degree. /07/

&&

.AVIATION...
(00Z TAFS)
Issued at 710 PM CDT Sun Sep 15 2024

A mixed bag of VFR to MVFR ceilings/stratus are ongoing, due to
light RA at central to eastern TAF sites or in the VC. This
general persistence pattern will give way to another night of
lowered ceilings dropping quickly to IFR flight categories/stratus
around 16/04-07Z Monday. There are some indications of some LIFR
ceilings, at GLH, PIB, HBG & HEZ, with some patchy fog/BR at most
sites overnight. Vsby in northwest, central to southwestern TAF
sites from GLH to HKS/JAN, PIB/HBG & HEZ, could fall to IFR to
LIFR from patchy to areas of dense fog overnight. Additional light
RA development is likely for the northeastern most TAF sites
through daybreak Monday, outside of HKS/JAN, PIB/HBG & HEZ. The
earliest onset will be at GWO, GTR & MEI, from 16/09-16Z &
persisting into the aftn & spreading west-southwest. Flight
restrictions from dense fog & low stratus will improve to MVFR by
16/15-17Z Monday & persist through the end of the TAF period. RA
will decrease in coverage in north-central to northeast sites into
Monday aftn. Light easterly winds will persist through Monday
aftn, sustained up to 10mph & brief gusts up to 20mph. /DC/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       70  82  68  84 /  30  70  20  20
Meridian      68  81  65  84 /  60  70  20  20
Vicksburg     69  83  68  84 /  10  60  10  10
Hattiesburg   71  85  69  86 /  30  70  20  30
Natchez       67  84  68  84 /   0  50  10  20
Greenville    69  79  66  84 /  60  60  10   0
Greenwood     69  80  66  86 /  60  60  10   0

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.
&&

MJH/07/DC

In the hours before

Special weather statement, Sep 15, 2:55 PM CDT, 5 hours 6 minutes before
Special Weather Statement
National Weather Service Jackson MS
255 PM CDT Sun Sep 15 2024

MSZ032-033-038-152100-
Oktibbeha MS-Winston MS-Choctaw MS-
255 PM CDT Sun Sep 15 2024

...HHEAVY RAIN WILL IMPACT SOUTHEASTERN CHOCTAW...SOUTHWESTERN
OKTIBBEHA AND WINSTON COUNTIES THROUGH 400 PM CDT...

At 253 PM CDT, Doppler radar was tracking heavy rain near Noxapater,
or 7 miles southeast of Louisville. These showers were nearly
stationary.

HAZARD...Heavy rain.

SOURCE...Radar indicated.

IMPACT...Heavy rain could cause ponding on roads. Slow down and
         allow extra time to your destination.

Rain will remain over mainly rural areas of southeastern Choctaw,
southwestern Oktibbeha and Winston Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3293 8904 3308 8931 3335 8932 3345 8908
      3331 8890 3297 8881 3293 8881
TIME...MOT...LOC 1953Z 153DEG 4KT 3304 8899

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...<30 MPH

SAS

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 16, 4:08 PM CDTSpecial Weather StatementJANRankin52 min
Sep 16, 5:02 PM CDTFlash Flood WarningJANHinds, Madison101 min

Nearby

Flash Flood Warnings in Mississippi, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.